Utah, 2013

Winter Storm in Utah, January 10 to 12, 2013

January 10 to 12, 2013 · NWS SLC · 12 events in 12 counties and zones

A cold and powerful storm system moved into Utah beginning on the 10th of January. The heaviest snow in many locations fell on the 11th, before snow showers tapered off on the 12th.

The toll

Deaths
0
Injuries
7
Property damage
$1,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A cold and powerful storm system moved into Utah beginning on the 10th of January. The heaviest snow in many locations fell on the 11th, before snow showers tapered off on the 12th. Because this storm was so cold, snow ratios were higher in the valley locations of northern Utah than at the higher elevations. In some cases, this resulted in two to three times as much snow in the valleys than in nearby adjacent mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 10, 4:41 AM MST, 49 minutes earlier.

Area forecast discussion, Jan 10, 4:41 AM MST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
441 AM MST THU JAN 10 2013

.SYNOPSIS...A COLD PACIFIC SYSTEM WILL SLOWLY CROSS THE AREA THIS
AFTERNOON THROUGH SATURDAY...WITH A VERY COLD NORTHERLY FLOW
CONTINUING INTO EARLY NEXT WEEK.

&&

.DISCUSSION...A COLD UPPER TROUGH SWINGING INLAND ALONG THE
PACIFIC COAST WILL SLOWLY MAKE ITS WAY EASTWARD ACROSS THE REGION
THROUGH THE REMAINDER OF THE WEEK...BRINGING WIDESPREAD SNOWFALL
TO MUCH OF THE FORECAST AREA. AHEAD OF THIS TROUGH SOUTH WINDS
HAVE INCREASED OVERNIGHT ALLOWING MOST WESTERN VALLEYS TO FINALLY
MIX OUT STUBBORN INVERSIONS. THUS FAR INVERSIONS REMAIN INTACT
ACROSS THE EASTERN VALLEYS...HOWEVER THESE TOO SHOULD MIX OUT
DURING THE DAY TODAY.

OVERALL THE MODELS REMAIN IN GOOD AGREEMENT BRINGING A MAJOR
WINTER STORM TO THE FORECAST AREA BEGINNING THIS AFTERNOON AND
CONTINUING THROUGH FRIDAY AND INTO SATURDAY.

00/06Z GFS RUNS HAVE TRENDED A BIT FASTER...AND MORE IN LINE WITH
NAM/EC CONSENSUS WITH RESPECT TO FRONTAL TIMING. IT NOW LOOKS LIKE
THE AFTERNOON COMMUTE TODAY WILL BE SIGNIFICANTLY IMPACTED AS THE
COLD FRONT LOOKS TO CROSS THE NORTHERN WASATCH FRONT DURING THE
EARLY AFTERNOON HOURS BEFORE SWINGING THROUGH THE CENTRAL AND
SOUTHERN WASATCH FRONT DURING THE MID TO LATE AFTERNOON. MODELS
CONTINUE TO ADVERTISE A FRONTAL WAVE DEVELOPING ALONG THIS
BOUNDARY...WHICH WILL KEEP THIS BOUNDARY FROM CROSSING INTO THE
EASTERN VALLEYS SOUTH OF THE UINTA BASIN UNTIL LATER TONIGHT.
PERSISTENT HEAVY SNOW LOOKS TO HIT THE MAJORITY OF THE I-15
CORRIDOR FOR THE EVENING/OVERNIGHT PERIOD.

OVERALL GOING WINTER STORM WARNING REMAINS AS IS. MAY NEED TO ADD
WINTER WEATHER ADVISORIES LATER TODAY FOR SOME EASTERN VALLEYS AS
WELL AS SOUTHWEST WYOMING. ADDITIONALLY UTAHS DIXIE MAY SEE SOME
SNOW ACCUMULATION AS WELL. GIVEN THAT THE SURFACE FRONT HANGS UP
ACROSS THE STATE FOR A TIME THIS EVENING...ACCUMULATIONS ARE A BIT
UNCERTAIN OVER THE FAR SOUTH AND EAST...AND OPTED TO GIVE THE DAY
SHIFT ANOTHER OPPORTUNITY TO EVALUATE THE 12Z MODEL SUITE.

AS THE UPPER TROUGH SLOWLY MAKES ITS WAY THROUGH THE REGION FRIDAY
INTO SATURDAY SNOWFALL SHOULD CONTINUE...BUT BECOME MORE CONFINED
TO NORTHERN/CENTRAL UT...WITH OROGRAPHICS BECOMING AN INCREASINGLY
DOMINANT FACTOR IN SNOWFALL DURING THIS TIME. ADDITIONALLY 700MB
TEMPS AT OR BELOW -18C WILL SUPPORT SOME POTENTIAL FOR LAKE
ENHANCEMENT SOUTHEAST OF THE GSL DURING THIS TIME.

A VERY COLD NORTHERLY FLOW WILL PREVAIL FOR THE LATTER HALF OF THE
WEEKEND INTO EARLY NEXT WEEK. A COUPLE OF WEAK WAVES WILL DROP
SOUTH SUNDAY AND MONDAY...HOWEVER MOISTURE WILL BE QUITE LIMITED
SO EXPECT ONLY A SLIGHT CHANCE OF SNOW MAINLY OVER THE HIGHER
TERRAIN WITH THESE.

MID LEVEL RIDGING BEGINS TO BUILD ACROSS THE REGION BY MIDWEEK.
RESULTANT WARMING ALOFT WILL LIKELY TRAP COLD AIR WITHIN
VALLEYS...RESULTING IN ANOTHER INVERSION CYCLE LIKELY LASTING
THROUGH AT LEAST THE LATTER HALF OF NEXT WEEK.

&&

.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS DURING THE
MORNING HOURS WITH INCREASING CLOUDS AND GUSTY SOUTHERLY WINDS.
CONDITIONS ARE EXPECTED TO DETERIORATE QUICKLY WITH THE PASSAGE OF A
STRONG COLD FRONT BETWEEN 20Z AND 22Z. THE TERMINAL WILL SEE LIFR
CONDITIONS IN HEAVY SNOW ALONG AND BEHIND THE FRONT THROUGH THE LATE
EVENING. ACCUMULATIONS ON UNTREATED SURFACES DURING THIS TIME ARE
EXPECTED TO RANGE FROM 3 TO 6 INCHES BY FRIDAY MORNING. GUSTY
NORTHWEST WINDS WILL ALSO ACCOMPANY THE FRONT.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING FROM NOON TODAY TO 6 PM MST SATURDAY FOR
     UTZ007>010-517-518.

     WINTER STORM WARNING FROM NOON TODAY TO NOON MST SATURDAY FOR
     UTZ006.

     WINTER STORM WARNING FROM NOON TODAY TO NOON MST SATURDAY FOR
     UTZ005-014>016.

     WINTER STORM WARNING FROM NOON TODAY TO NOON MST SATURDAY FOR
     UTZ001>004.

WY...NONE.
&&

SEAMAN/TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jan 10, 4:49 AM MST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
449 AM MST THU JAN 10 2013

UTZ001>016-019>021-517-518-WYZ021-111200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
449 AM MST THU JAN 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL SWEEP THROUGH NORTHERN AND WESTERN UTAH
THIS AFTERNOON. HEAVY SNOW ALONG AND BEHIND THIS FRONT WILL AFFECT
THE WESTERN HALF OF THE OUTLOOK AREA THROUGH TONIGHT...HAVING A
SIGNIFICANT IMPACT ON TRAVEL INCLUDING THE EVENING COMMUTE. SEE
THE LATEST WINTER STORM STATEMENT FOR DETAILS ON TIMING AND SNOW
ACCUMULATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PARENT STORM SYSTEM WILL SLOWLY MOVE ACROSS THE REGION
BRINGING ADDITIONAL SNOWFALL ALONG WITH VERY COLD TEMPERATURES
THROUGH SATURDAY. A VERY COLD BUT GENERALLY DRY NORTHERLY FLOW
WILL FOLLOW FOR THE REMAINDER OF THE WEEKEND INTO EARLY NEXT
WEEK.

TEMPERATURE INVERSIONS WILL RETURN TO THE VALLEYS ACROSS THE
OUTLOOK AREA BEGINNING TUESDAY...AS HIGH PRESSURE ALOFT RETURNS
FOR THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

12 winter storm. Local standard time, as filed.

Winter Storm, Salt Lake and Tooele Valleys

When
January 10, 5:30 AM MST to January 12, 12:00 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Injuries
0 direct, 7 indirect
Property damage
$1,000
Reported by
NWS Employee

Storm totals across the Salt Lake Valley included 34 inches of snow at Upper Millcreek, 20 inches at Olympus Hills and the Upper Avenues, 19 inches in Holladay, 14 inches in South Salt Lake, and 10 inches of new snow at Salt Lake City International Airport. This snow seriously impaired travel across the area, with Salt Lake County reporting the most accidents in the entire state, with a total of 108 property damage incidents and 128 slide-offs, as well as 7 reported injuries. Strong winds were also observed ahead of and with the initial cold front on January 10, including a 61 mph wind gust at the Great Salt Lake Marina, and 60 mph wind gusts at Olympus Hills and Olympus Cove. These winds knocked over and destroyed the sign for a KFC restaurant in Sandy.

Winter Storm, Wasatch Mountains South of I-80

When
January 10, 10:00 AM MST to January 12, 7:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Trained Spotter

Storm total snowfall in the area included 21 inches of new snow at Snowbird Ski and Summer Resort, 15 inches at Brighton Resort, and 14 inches of snow at Alta Ski Area.

Winter Storm, Wasatch Mountains I-80 North

When
January 10, 10:00 AM MST to January 12, 6:00 PM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
Trained Spotter

Storm totals in the Wasatch Mountains north of Interstate 80 included 32 inches of new snow in Emigration Canyon, 26 inches of snow at Snowbasin Resort, and 16 inches of snow at Powder Mountain. In addition, winds were strong ahead of and with the initial cold front, with peak recorded wind gusts of 80 mph at the Snowbasin Straw Top sensor.

Winter Storm, Central Mountains

When
January 10, 11:00 AM MST to January 12, 6:00 PM MST
Where
Central Mountains forecast zone
Reported by
SNOTEL

The Pine Creek SNOTEL received 1.50 inches of liquid equivalent precipitation, or approximately 24 inches of new snow. In addition, winds were strong with the passage of the initial cold front, with the Signal Peak RAWS recording a maximum wind gust of 80 mph.

Winter Storm, Wasatch Mountain Valleys

When
January 10, 1:00 PM MST to January 12, 10:00 AM MST
Where
Wasatch Mountain Valleys forecast zone
Reported by
Trained Spotter

Liberty received 28 inches of new snow for the event.

Winter Storm, Northern Wasatch Front

When
January 10, 1:00 PM MST to January 12, 8:00 AM MST
Where
Northern Wasatch Front forecast zone
Reported by
NWS Employee

Storm total snowfall in the northern Wasatch Front included 34 inches at Bountiful Bench, 27 inches in Centerville, 21 inches at Woods Cross, 19 inches in South Ogden, and 18 inches of new snow in several locations, including Farmington, Clearfield, Hill Air Force Base, and North Salt Lake. This snowfall greatly impacted transportation in the area, with about 100 reported accidents. Many schools cancelled classes, a rare occurrence in the area, including the entire Davis School District.

Winter Storm, Great Salt Lake Desert and Mountains

When
January 10, 3:00 PM MST to January 12, 3:00 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Reported by
Mesonet

The Great Salt Lake Desert and Mountains received a combination of heavy snow and strong winds, which led to blowing snow and lowered visibilities across Interstate 80. The Dry Fork SNOTEL received 1.70 inches of liquid equivalent precipitation, or approximately 25 inches of snow. In addition, the Wendover Peak sensor recorded a maximum wind gust of 65 mph.

Winter Storm, West Central Utah

When
January 10, 4:00 PM MST to January 12, 7:00 AM MST
Where
West Central Utah forecast zone
Reported by
COOP Observer

Storm total snowfall in west central Utah included 11 inches of new snow in Fillmore, 7 inches in Oak City, and 6 inches of snow in Delta.

Winter Storm, Wasatch Plateau/Book Cliffs

When
January 10, 5:00 PM MST to January 12, 6:00 PM MST
Where
Wasatch Plateau/Book Cliffs forecast zone
Reported by
SNOTEL

The Strawberry Divide SNOTEL received 1.50 inches of liquid equivalent precipitation, or approximately 23 inches of new snow. Travel was also impacted along State Route 40, including a Greyhound bus that crashed near Strawberry Reservoir; no injuries were reported with the crash.

Winter Storm, Western Uinta Mountains

When
January 10, 5:00 PM MST to January 12, 6:00 PM MST
Where
Western Uinta Mountains forecast zone
Reported by
SNOTEL

The East Fork of the Black's Fork SNOTEL received 0.90 inches of liquid equivalent precipitation, or approximately 14 inches of new snow. Winds were also strong in the Uinta Mountains during the event, with the Chepeta RAWS recording a peak wind gust of 77 mph.

Winter Storm, Southern Wasatch Front

When
January 10, 5:00 PM MST to January 12, 10:00 AM MST
Where
Southern Wasatch Front forecast zone
Reported by
Trained Spotter

Portions of Utah Valley were heavily shadowed during much of this event, with many locations receiving 6 inches of snow or less. However, a few areas had high storm totals, including 22 inches of new snow at Elk Ridge and 20 inches of snow in Payson.

Winter Storm, Southern Mountains

When
January 10, 6:00 PM MST to January 12, 10:00 AM MST
Where
Southern Mountains forecast zone
Reported by
SNOTEL

The Kimberly Mine SNOTEL received 1.10 inches of liquid equivalent precipitation, or approximately 17 inches of new snow, with most of this snowfall occurring in the first six hours of the event.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429870, 429840, 429841, 429819, 429842, 429871, 429843, 429838, 429837, 429839, 429869, 429809.